Advertisement

Stability and convergence of a conservative finite difference scheme for the modified Hunter–Saxton equation

  • Shun Sato
Article
  • 37 Downloads

Abstract

The modified Hunter–Saxton equation models the propagation of short capillary-gravity waves. As the equation involves a mixed derivative, its initial value problem on the periodic domain is much more complicated than the standard evolutionary equations. Although its local well-posedness has recently been proved, the behavior of its solution is yet to be investigated. In this paper, a conservative finite difference scheme is derived as a reliable numerical method for this problem. Then, the stability of the numerical solution in the sense of the uniform norm, and the uniform convergence of the numerical solutions to sufficiently smooth exact solutions are rigorously proved. Discrete conservation laws are used to overcome the difficulty due to the mixed derivative.

Keywords

Modified Hunter–Saxton equation Geometric integration Stability Convergence 

Mathematics Subject Classification

65M06 65M12 

Notes

Acknowledgements

The author is grateful to Yuto Miyatake and Takayasu Matsuo for their insightful comments. The author also appreciate the anonymous referees’ comments.

References

  1. 1.
    Ben-Israel, A., Greville, T.N.E.: Generalized Inverses, 2nd edn. CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, vol. 15. Springer, New York. Theory and applications (2003)Google Scholar
  2. 2.
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Universitext. Springer, New York (2011)Google Scholar
  3. 3.
    Coclite, G.M., Ridder, J., Risebro, N.H.: A convergent finite difference scheme for the Ostrovsky-Hunter equation on a bounded domain. BIT 57(1), 93–122 (2017).  https://doi.org/10.1007/s10543-016-0625-x MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Faquir, M., Manna, M.A., Neveu, A.: An integrable equation governing short waves in a long-wave model. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 463(2084), 1939–1954 (2007).  https://doi.org/10.1098/rspa.2007.1861 MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Fu, Y., Yin, Z.: Existence and singularities of solutions to an integrable equation governing short-waves in a long-wave model. J. Math. Phys. 51(9), 093,509, 16 (2010).  https://doi.org/10.1063/1.3488968 MathSciNetCrossRefGoogle Scholar
  6. 6.
    Furihata, D., Matsuo, T.: Discrete Variational Derivative Method—A Structure-Preserving Numerical Method for Partial Differential Equations. CRC Press, Boca Raton (2011)zbMATHGoogle Scholar
  7. 7.
    Furihata, D., Sato, S., Matsuo, T.: A novel discrete variational derivative method using average-difference methods. JSIAM Lett. 8, 81–84 (2016).  https://doi.org/10.14495/jsiaml.8.81 MathSciNetCrossRefGoogle Scholar
  8. 8.
    Holden, H., Karlsen, K.H., Risebro, N.H.: Convergent difference schemes for the Hunter–Saxton equation. Math. Comput. 76(258), 699–744 (2007).  https://doi.org/10.1090/S0025-5718-07-01919-9 MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hunter, J.K.: Numerical solutions of some nonlinear dispersive wave equations. In: Computational solution of nonlinear systems of equations (Fort Collins, CO, 1988), Lectures in Appl. Math., vol. 26, pp. 301–316. Amer. Math. Soc., Providence, RI (1990)Google Scholar
  10. 10.
    Hunter, J.K., Saxton, R.: Dynamics of director fields. SIAM J. Appl. Math. 51(6), 1498–1521 (1991).  https://doi.org/10.1137/0151075 MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kato, T.: Quasi-linear equations of evolution, with applications to partial differential equations. Lecture Notes in Math., vol. 448, pp. 25–70 (1975)Google Scholar
  12. 12.
    Lees, M.: Energy inequalities for the solution of differential equations. Trans. Am. Math. Soc. 94, 58–73 (1960).  https://doi.org/10.2307/1993277 MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Lenells, J.: Poisson structure of a modified Hunter–Saxton equation. J. Phys. A 41(28), 285,207, 9 (2008).  https://doi.org/10.1088/1751-8113/41/28/285207 MathSciNetCrossRefGoogle Scholar
  14. 14.
    Lenells, J.: Periodic solitons of an equation for short capillary-gravity waves. J. Math. Anal. Appl. 352(2), 964–966 (2009).  https://doi.org/10.1016/j.jmaa.2008.09.070 MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Li, M., Yin, Z.: Blow-up phenomena and travelling wave solutions to the periodic integrable dispersive Hunter–Saxton equation. Discrete Contin. Dyn. Syst. 37(12), 6471–6485 (2017).  https://doi.org/10.3934/dcds.2017280 MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Matsuno, Y.: Cusp and loop soliton solutions of short-wave models for the Camassa–Holm and Degasperis–Procesi equations. Phys. Lett. A 359(5), 451–457 (2006).  https://doi.org/10.1016/j.physleta.2006.06.065 MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    McLachlan, R.I., Quispel, G.R.W., Robidoux, N.: Unified approach to Hamiltonian systems, Poisson systems, gradient systems with Lyapunov functions or first integrals. Phys. Rev. Lett. 81, 2399–2403 (1998)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Miyatake, Y., Cohen, D., Furihata, D., Matsuo, T.: Geometric numerical integrators for Hunter–Saxton-like equations. Jpn. J. Ind. Appl. Math. 34(2), 441–472 (2017).  https://doi.org/10.1007/s13160-017-0252-1 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Miyatake, Y., Yaguchi, T., Matsuo, T.: Numerical integration of the Ostrovsky equation based on its geometric structures. J. Comput. Phys. 231(14), 4542–4559 (2012).  https://doi.org/10.1016/j.jcp.2012.02.027 MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Obregon, M.A., Stepanyants, Y.A.: On numerical solution of the Gardner–Ostrovsky equation. Math. Model. Nat. Phenom. 7(2), 113–130 (2012).  https://doi.org/10.1051/mmnp/20127210 MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Palais, R.S.: Foundations of Global Non-linear Analysis. W. A. Benjamin Inc, New York (1968)zbMATHGoogle Scholar
  22. 22.
    Ridder, J., Ruf, A.M.: A convergent finite difference scheme for the Ostrovsky–Hunter equation with Dirichlet boundary conditions (2018). arxiv:1805.07255
  23. 23.
    Sato, S.: Linear gradient structures and discrete gradient methods for conservative/dissipative differential-algebraic equations (2018). arxiv:1805.04824
  24. 24.
    Sato, S., Matsuo, T.: On spatial discretization of evolutionary differential equations on the periodic domain with a mixed derivative (2017). arxiv:1704.03645
  25. 25.
    Schäfer, T., Wayne, C.E.: Propagation of ultra-short optical pulses in cubic nonlinear media. Physica D 196(1–2), 90–105 (2004).  https://doi.org/10.1016/j.physd.2004.04.007 MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Yaguchi, T., Matsuo, T., Sugihara, M.: Conservative numerical schemes for the Ostrovsky equation. J. Comput. Appl. Math. 234(4), 1036–1048 (2010).  https://doi.org/10.1016/j.cam.2009.03.008 MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Yin, Z.: On the structure of solutions to the periodic Hunter–Saxton equation. SIAM J. Math. Anal. 36(1), 272–283 (2004).  https://doi.org/10.1137/S0036141003425672 MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.Department of Mathematical Informatics, Graduate School of Information Science and TechnologyThe University of TokyoBunkyo-kuJapan

Personalised recommendations